Susie

Side effects of heartworm treatment?

My newly adopted Susie got her second shot of immiticide 5 days ago. She was fine till yesterday when she started gagging and spitting white foamy phlegm. She also stopped eating and does not even drink water. I called my vet and she said its normal, will last couple of days and not to worry. But the vet admitted previously that she did not see the dog with heartworms for several years (it's Massachusetts) and I would like to know if these really are the "normal" side effects of treatment.


Asked by Susie on Mar 22nd 2010 Tagged heartwormtreatment in Heartworm Control
Report this question Get this question's RSS feed Send this question to a friend



Status

  • This question is closed.

Best Answer

Jack

I hope Susie is doing better.

This is NOT a drug I would want given to my dog unless absolutely necessary.

It is known to have a very low margin of safety and causes a lot of side effects. There are others that are much safer.

Hypersalivation is one of them, so she might have this going on.

But because she's not eating or drinking, I'd get a second opinion.

Try calling your vet again, or call an E/R vet tonight to ask for advice.

Here is some information on this drug.

www.drugs.com

What concerns me here is that she could have either hypersalivation or have some pulmonary edema which has similar symptoms; foaming, lethargy, etc.

I would definitely seek help and not give her another dose of this med.

Please come back and let us know how she is doing.


Jack answered on Mar 22nd.

Other Answers


Answers

C.J. (C-ATCH,TDI,CGC,RE,ChSN)

CJ had nothing like that when he was treated. He ate great the whole time and certainly not the foaming mouth stuff you mentioned. I'd be concerned if she not eating, and VERY concerned if she's not drinking.


C.J. (C-ATCH,TDI,CGC,RE,ChSN) answered on 3/22/10. Helpful? Yes/Helpful: No 1 Report this answer


Snickers

www.baytownhumanesociety.org

Worth reading the end of this article about treatment...
It mentions the side effects of Meds peak 5 -10 days after the shot. And that during the early phase close Vet monitoring is advised. The risk of dead worms migrating and blocking arteries or decomposing and making the dog sicker is at it's peak.

Normal or not - if it were my dog - I would pack her in the car now and take her to the Vet - or Tufts, which would make me feel more confident.

Hope all goes well, will keep her in my prayers.


Snickers answered on 3/23/10. Helpful? Yes/Helpful: No 1 Report this answer